Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 15, 2018, 4:02 PM MDT for Washington County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 4:02 PM MDT (22:02 UTC)
- Expired
- Jul 15, 2018, 4:40 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WGUS55 KSLC 152202 FFWSLC UTC053-160000- /O.NEW.KSLC.FF.W.0026.180715T2202Z-180716T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Salt Lake City UT 402 PM MDT SUN JUL 15 2018 The National Weather Service in Salt Lake City has issued a * Flash Flood Warning for... Southeastern Washington County in southwestern Utah... * Until 600 PM MDT * At 400 PM MDT, Doppler radar indicated a thunderstorm with heavy rainfall has impacted Hildale and Colorado City. * Some locations that will experience flooding include Hildale and Colorado City. LAT...LON 3701 11299 3701 11295 3700 11295 3700 11299 $$ CRK
1 follow-up statement
077 WGUS75 KSLC 152240 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 440 PM MDT SUN JUL 15 2018 UTC053-152244- /O.CAN.KSLC.FF.W.0026.000000T0000Z-180716T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT- 440 PM MDT SUN JUL 15 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IS CANCELLED... The heavy rain has ended across the Hildale and Colorado City areas. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3701 11299 3701 11295 3700 11295 3700 11299 $$ CRK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:44 PM MDT, 18 minutes earlier.
Area forecast discussion, Jul 15, 3:44 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 344 PM MDT Sun Jul 15 2018 .SYNOPSIS...Drier conditions will push into the south later tonight into tomorrow. A weak weather system will brush by northern Utah Monday before high pressure strengthens during the midweek period. && .SHORT TERM (Through 12z Wednesday)...Afternoon water vapor and H5 analysis depict the dominating ridge re-orienting more west over the last 12 hours, with axis roughly from extreme northwestern Utah SW across Socal. The ridge has further retrograded in response to a northern branch short wave turning inland into the NorCal region which has allowed a drier northwesterly flow to intrude deeper south across the area, with the focused deep moisture discontinuity now confined to extreme southwestern Utah northeast across the Grand Staircase in southeastern Utah. South and east of this moisture axis deep convection once again formed over the southern mountains midday, with propagation trends thereafter phasing down into the lower elevations forming congealed clusters along the ensuing outflow boundaries. Down drainage propagation of a few of these clusters prompted flash flood warnings due to both the track and efficiency of rainfall, a threat that will remain well into the evening from roughly Dixie east across Grand Staircase/Escalante regions. A continuation of northwesterly flow associated by the both the building high and the approach of the northern branch short wave will finally allow for more notable drying across the south/southeast come Monday. Focus thereafter shifts back up to the north later Monday into Tuesday as the northern branch short wave continues a near easterly track into the northern Great Basin region at that time. Although trending low amplitude and progged to phase down a bit with inland translation, weak vorticity advection coupled a somewhat favorable 50-60kt upper jet should create sufficient enough lift to spark scattered convection across the far north late day into the overnight hours (coverage potential greatest in the evening along the UT/ID border). Not expecting too much rainfall from these cells (fast motion), but likely to see some gusty outflow boundaries forming across the northwest into the overnight hours. Isolated convection should spread southeast along the Wasatch Front and mtns overnight, lingering near the Uintas late night. By Tuesday morning this northern branch wave will be phasing downstream of the area, and coupled with building heights in wake much of the area will trend quite subsident and increasingly stable. Can not rule out isolated and shallow mtn convection late day, but as a whole dry, hot, and stable conditions should dominate. .LONG TERM (After 12Z Wednesday)...The global models are pretty much in agreement through the extended period. The EC is a little farther southeast with the 500mb ridge Friday through Sunday, which appears to keep the 700mb temps a couple of degrees C cooler than the GFS across the CWA. However, as far as the monsoonal flow, both indicate the moisture will be on the increase from Friday afternoon forward. Current PoP forecasts looked reasonable so decided to let them ride for the time being. Temperatures will likely be above normal through this period with the strong ridge nearby. The hottest day should be Wednesday ahead of the moisture moving northward. However, any day from Thursday through Saturday could be just as hot depending on the amount of cloud cover. Therefore the guidance from Superblend looked reasonable. && .AVIATION...VFR conditions to continue at the SLC terminal this evening into tomorrow. Thunderstorm activity will be limited to areas well south and west of the terminal. Northwest winds will shift to southeast 03Z-04Z. && .FIRE WEATHER...Scattered storms with locally heavy rain remain across southeastern Utah this afternoon, but as a whole the drying trend is continuing to push south across much of the area today. These storms will exist into the evening hours prior to dissipating for the overnight hours. Focus shifts to a progressive upper level wave tracking in from the Pacific that will translate across southern Idaho Monday into the overnight hours. Northern portions of zone 478 and 479 have the greatest potential for widely scattered thunderstorms Monday evening, with limited rainfall potential. Due to the progressive nature of this wave, these storms are expected to be relatively fast moving and mixed mode between wet/dry, with gusty outflow boundaries possible for a few hours after the storms pass. There is a slight chance the track of this wave will focus more of the activity just north into Idaho, but at this time the potential exists for new lightning starts and gusty winds in wake for those zones. High pressure is expected to strengthen midweek allowing for hot and generally dry conditions across the district. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Struthwolf/Van Cleave For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:01 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 14, 8:10 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 2:10 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 2:25 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.